Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
195 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Is the high dosage of Phenytoin is harmful for health?

I ve been taking 100mg of phenytoin 1 cap every 8 hours for several years, however I recently had my script refill with 300mg phenytoin taking 1 cap every 8 hours. Since taking the higher dose I ve been sleeping almost around the clock. My question is this dosage harmful to my health?
Tue, 13 Mar 2018
Report Abuse
General & Family Physician 's  Response
Hello,

Incomplete data like age, gender, any associated medical illness, et cetera?

I can understand your concern regarding the safety of Phenytoin. Yes, high dose can be harmful. Generally, prescribed to control seizures (convulsions) in the treatment of epilepsy, the dose of the anticonvulsant drug Phenytoin will be different for different patients.

Initially, it is prescribed in the dose of 100 milligrams (mg) 3 times a day. The dose can be adjusted to suit individual requirements up to a maximum of two capsules 3 times a day. Taking a dose of 300 mg every 8 hours amounts to overdose which can cause harmful effects such as twitching eye movements, slurred speech, loss of balance, tremor, muscle stiffness or weakness, nausea, vomiting, dizziness, sleepiness, fainting, confusion, slow or shallow breathing and coma.

As per your history, you seem to have developed some of the symptoms of overdose. You are therefore advised to visit the nearest hospital as soon as possible for further evaluation and treatment and to adjust the dose accordingly.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Mohammed Taher Ali
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Antiarrhythmic agent


Is the high dosage of Phenytoin is harmful for health?

Hello, Incomplete data like age, gender, any associated medical illness, et cetera? I can understand your concern regarding the safety of Phenytoin. Yes, high dose can be harmful. Generally, prescribed to control seizures (convulsions) in the treatment of epilepsy, the dose of the anticonvulsant drug Phenytoin will be different for different patients. Initially, it is prescribed in the dose of 100 milligrams (mg) 3 times a day. The dose can be adjusted to suit individual requirements up to a maximum of two capsules 3 times a day. Taking a dose of 300 mg every 8 hours amounts to overdose which can cause harmful effects such as twitching eye movements, slurred speech, loss of balance, tremor, muscle stiffness or weakness, nausea, vomiting, dizziness, sleepiness, fainting, confusion, slow or shallow breathing and coma. As per your history, you seem to have developed some of the symptoms of overdose. You are therefore advised to visit the nearest hospital as soon as possible for further evaluation and treatment and to adjust the dose accordingly. Hope I have answered your query. Let me know if I can assist you further. Regards, Dr. Mohammed Taher Ali